How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Matt Your Own Question
Dr. Matt
Dr. Matt, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 5764
Experience:  DVM - 13 years experience in canine medicine and surgery.
Type Your Dog Veterinary Question Here...
Dr. Matt is online now
A new question is answered every 9 seconds

I have a pug and he had an allergic reaction on Saturday early

This answer was rated:

I have a pug and he had an allergic reaction on Saturday early morning he awoke me with scratching a swollen face and an empty water bowl in which I have him water and Benedryl after calling an emergency vet, this was their advice. I brought him to his vet in the morning where they gave him a steroid shot because he had circular hives showing on his stomach. And continued to itch. I've followed instructions on dosages of Benadryl for 48 hours ever 6 hours, he was sick at 5 am today, but ate his meal and seemed fine has went to the bathroom. I get home and found more throw up and he will not eat. Not sure what is going on he is lethargic and his temp is lower than average for him
Hello - I am Dr. Matt - i would be glad to help you with your question.

Is Onyx drinking any water?

How much does he weigh?

What dose of Benadryl are you giving him?

Does he seem uncomfortable when you squeeze his belly?

Customer: replied 3 years ago.
He is not drinking much water, he weighed 26 lbs on Saturday , was instructed to give 1 Benadryl 25mg every 6 hours for 48 hours, last Benadryl was given at 11 am. He keeps to seem clearing his throat. Breathing fine, but laying around and very squinty eyes almost falling asleep, he will sit up and let me rub his stomach but if I apply pressure it seems like he's eyes squint a little but he doesn't squirm away
Thank you for the additional information.

I am sorry to hear that Onyx is not feeling well. Benadryl can cause some side effects to dogs such as lethargy, drowsiness, vomiting, diarrhea, and loss of a normal appetite therefore I would be concerned that he could be taking too much Benadryl and/or he is having a reaction to the medication. Other potential causes of his symptoms would be:

- Ingesting something out of the ordinary that has caused an upset stomach
- Eating a foreign object that has become stuck in his stomach or his intestines
- Pancreatitis which is an inflammatory disorder of the pancreas which can make dogs quite uncomfortable
- An organ disorder such as kidney or liver disease
- Acid reflux disease

At this time, I would recommend decreasing the Benadryl dose to every 12 hours instead of every 6 hours. This should help with some of the symptoms that he is showing. Since he received a steroid shot he really should be fine and not need as much of the Benadryl to help him get through the allergic reaction.

You can also give some pepcid AC to help with the stomach discomfort. This is very safe and virtually has no side effects. I would give him 5 mg for every 25 pounds of weight every 24 hours. This medication usually comes in 10 mg per tablet. You can get this medication from a local drug or grocery store over the counter.

If he is holding down liquids then you can feed him 8 hours after the last vomit. By holding him off of food this will help his stomach settle down. My recommendation would be to feed some boiled ground beef or boiled chicken breasts with cooked rice. Two parts rice to one part meat. Feed this until he is back to normal. This is very easy for him to digest and should help reduce inflammation in the stomach/intestines.

Overall the Benadryl could be causing his symptoms, though he may also have developed quite a bit of an upset stomach from a different case as I suggested therefore I would start the pepcid and decrease the Benadryl to help him get through this. If he does not seem to be improving in 24 hours, I would contact your vet for more help.

Hope this helps to answer your question - if not or if you have any more questions please feel free to reply by clicking on the "reply to" button. Thank you for your question!

Dr. Matt and other Dog Veterinary Specialists are ready to help you
Hi Marissa,

I'm just following up on our conversation about Onyx. How is everything going?

Dr. Matt

Related Dog Veterinary Questions